Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 78, NWS St. Louis, MO

May 28, 20134 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2013, 4:03 AM CDT for 4 counties in Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2013, 4:03 AM CDT (09:03 UTC)
Expired
May 28, 2013, 4:45 AM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Audrain County, MO, Callaway County, MO, Montgomery County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:05 AM CDTHAIL 0.887 Sw Mexico, MO
May 28, 4:41 AM CDTHAIL 0.255 Se Mexico, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS53 KLSX 280903
SVRLSX
MOC007-027-139-163-280945-
/O.NEW.KLSX.SV.W.0078.130528T0903Z-130528T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
403 AM CDT TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDRAIN COUNTY IN CENTRAL MISSOURI...
  NORTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHWESTERN PIKE COUNTY IN NORTHEAST MISSOURI...

* UNTIL 445 AM CDT

* AT 402 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM SANTA FE TO MEXICO TO 7 MILES SOUTHWEST OF
  AUXVASSE...AND MOVING EAST AT 45 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WELLSVILLE...VANDALIA...MONTGOMERY CITY...AUXVASSE...LADDONIA...
  MARTINSBURG...SHAMROCK...FARBER...WILLIAMSBURG...BUELL...NEW
  FLORENCE...NEW HARTFORD...BELLFLOWER...KINGDOM CITY...RUSH HILL...
  BENTON CITY...DANVILLE AND MIDDLETOWN.

THIS WARNING INCLUDES GRAHAM CAVE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3920 9201 3933 9199 3932 9145 3932 9144
      3932 9127 3905 9126 3889 9127 3890 9209
TIME...MOT...LOC 0904Z 270DEG 40KT 3933 9182 3920 9181
          3895 9196

HAIL...1.25IN
WIND...60MPH

$$

CVKING
3 follow-up statements
193 
WWUS53 KLSX 280915
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 AM CDT TUE MAY 28 2013

MOC007-027-139-163-280945-
/O.CON.KLSX.SV.W.0078.000000T0000Z-130528T0945Z/
CALLAWAY MO-MONTGOMERY MO-PIKE MO-AUDRAIN MO-
415 AM CDT TUE MAY 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
AUDRAIN AND NORTHERN CALLAWAY COUNTIES IN CENTRAL MISSOURI...AND
MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...AND SOUTHWESTERN PIKE
COUNTY IN NORTHEAST MISSOURI UNTIL 445 AM CDT...

AT 410 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM MEXICO TO AUXVASSE TO 5 MILES NORTH OF FULTON...
AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. STORM SPOTTERS OBSERVED NICKEL SIZE HAIL 
BETWEEN MEXICO AND AUXVASSE AT 405 AM.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WELLSVILLE...MONTGOMERY CITY...LADDONIA...MARTINSBURG...SHAMROCK...
FARBER...BUELL...NEW HARTFORD...BELLFLOWER...BENTON CITY...RUSH HILL
AND MIDDLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 9208 3923 9200 3932 9127 3895 9127
TIME...MOT...LOC 0914Z 256DEG 32KT 3924 9178 3907 9182
          3894 9191

HAIL...1.00IN
WIND...60MPH

$$

CVKING
270 
WWUS53 KLSX 280930
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CDT TUE MAY 28 2013

MOC007-027-139-163-280945-
/O.CON.KLSX.SV.W.0078.000000T0000Z-130528T0945Z/
CALLAWAY MO-MONTGOMERY MO-PIKE MO-AUDRAIN MO-
430 AM CDT TUE MAY 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
AUDRAIN AND NORTHEASTERN CALLAWAY COUNTIES IN CENTRAL MISSOURI...AND
MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...AND SOUTHWESTERN PIKE
COUNTY IN NORTHEAST MISSOURI UNTIL 445 AM CDT...

AT 428 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES SOUTHWEST OF LADDONIA TO 5 MILES
NORTHWEST OF WILLIAMSBURG...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. NICKEL SIZE HAIL WAS REPORTED AT 405 AM BY 
STORM SPOTTERS WITH THIS CLUSTER OF THUNDERSTORMS. 

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WELLSVILLE...MONTGOMERY CITY...SHAMROCK...LADDONIA...MARTINSBURG...
FARBER...BUELL...BELLFLOWER...NEW HARTFORD AND MIDDLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3892 9196 3924 9189 3932 9127 3895 9127
TIME...MOT...LOC 0929Z 247DEG 24KT 3921 9174 3895 9179

HAIL...1.00IN
WIND...60MPH

$$

CVKING
088 
WWUS53 KLSX 280935
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT TUE MAY 28 2013

MOC007-027-139-163-280945-
/O.CAN.KLSX.SV.W.0078.000000T0000Z-130528T0945Z/
CALLAWAY MO-MONTGOMERY MO-PIKE MO-AUDRAIN MO-
435 AM CDT TUE MAY 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUDRAIN AND
NORTHEASTERN CALLAWAY COUNTIES IN CENTRAL MISSOURI...AND MONTGOMERY
COUNTY IN EAST CENTRAL MISSOURI...AND SOUTHWESTERN PIKE COUNTY IN
NORTHEAST MISSOURI IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3892 9196 3924 9189 3932 9127 3895 9127
TIME...MOT...LOC 0935Z 247DEG 24KT 3923 9169 3897 9174

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:55 AM CDT, 8 minutes earlier.

Area forecast discussion, May 28, 3:55 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT TUE MAY 28 2013

.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 352 AM CDT TUE MAY 28 2013

DEALING WITH ONGOING MCS...WHICH WILL CONTINUE TO TRACK TO THE
EAST...MAINLY ALONG AND NORTH OF I-70. SOME ADDITIONAL STORMS HAVE
TRIED TO FIRE UP FURTHER SOUTH ALONG LINE...BUT HAVE DIMINISHED
OVER PAST HOUR OR SO. WILL STILL KEEP CHANCE POPS FOR SOUTHERN
PORTIONS OF FORECAST AREA THIS MORNING...WITH HIGHER POPS FURTHER
NORTH. THEN FOCUS SHIFTS BACK TO THE NORTH CLOSER TO THE MAIN
BOUNDARY. HOWEVER...MODELS CONTINUE TO SHOW STORMS POPPING UP
EVERYWHERE AS SEVERAL LITTLE SHORTWAVES SLIDE NORTHEAST INTO
FORECAST AREA THROUGH THE AFTERNOON HOURS. WITH DECENT INSTABILITY
AND PLENTY OF LOW LEVEL MOISTURE WOULD NOT BE SURPRISED TO SEE
STORMS POP UP AT VARIOUS LOCATIONS...BUT DO KEEP HIGHEST POPS FOR
AREAS ALONG AND NORTH OF A JEFFERSON CITY TO LITCHFIELD LINE THIS
AFTERNOON. QPF AMOUNTS WILL BE BETWEEN HALF AN INCH AND AN
INCH...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HOWEVER...COMPLEX IS
PROGRESSIVE EXITING BY MID MORNING...SO WILL KEEP FLASH FLOOD
WATCH AS IS AND ALLOW IT TO EXPIRE AT 15Z. AS FOR HIGHS...LOW TO
MID 80S EXPECTED...WITH COOLEST TEMPS NORTH WHERE LINGERING PCPN
AND CLOUD COVER COULD KEEP TEMPS EVEN LOWER THAN FORECAST.

BYRD

.LONG TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 352 AM CDT TUE MAY 28 2013

ACTIVITY TO FOCUS BACK FURTHER TO THE NORTH TONIGHT...THEN
SHIFTING NORTH OUT OF FORECAST AREA ON WEDNESDAY. LOWS TONIGHT
WILL BE IN THE UPPER 60S WITH HIGHS ON WEDNESDAY IN THE MID TO
UPPER 80S.

(WEDNESDAY NIGHT THROUGH MONDAY)

THEN NEXT IN SERIES OF UPPER LEVEL TROFS TO DIG AND SLIDE INTO
REGION BEGINNING LATE WEDNESDAY NIGHT. SO WILL SEE SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH THE LAST PART OF THE WORK WEEK AND
INTO THE WEEKEND...BEFORE TAPERING OFF SATURDAY NIGHT AS SURFACE
RIDGE BUILDS IN. DRY AND SLIGHTLY COOLER WEATHER IS EXPECTED FOR
SUNDAY AND MONDAY.

BYRD
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 623 PM CDT MON MAY 27 2013

THOUGHTS ON OVERNIGHT CONVECTION MENTIONED IN THE ABOVE SHORT TERM
DISCUSSION STILL APPEAR TO BE ON TRACK. ONGOING CONVECTION
CONTINUES MOVING SE OF SUS/CPS. AS IT DOES...WINDS WILL BE ERRATIC
FOR A WHILE AS THE WAKE LOW MOVES THRU THE REGION. WINDS WILL
EVENTUALLY BECOME SELY AND SHUD REMAIN SOMEWHAT STRONG OVERNIGHT AT
TERMINALS. AS FOR ADDITIONAL CONVECTION OVERNIGHT...BELIEVE MAIN
THREAT WILL BE NEAR SUNRISE TUES AS TSRA OVER SRN NEB/NRN KS MOVE
EWD ALONG THE SFC FNT. BELIEVE THE ONLY TERMINAL THIS TSRA WILL
IMPACT WILL BE UIN. HOWEVER...IF TSRA CAN DEVELOP ALONG THE SRN
FLANK OF THE CLUSTER...COU AND THE METRO TAFS MAY SEE TSRA TUES
MORNING. THERE IS ANOTHER THREAT FOR UIN CLOSER TO MIDNIGHT
TONIGHT. THIS IS CONDITIONAL ON TSRA FORMING OVER NWRN MO AND
MOVING EWD ALONG THIS SAME FNT. THIS SOLN IS MORE
QUESTIONABLE...BUT IF THIS SOLN VERIFIES...BELIEVE TSRA WOULD FORM
SOON.

OTHERWISE...WINDS WILL BE SLY ON TUES WITH GUSTS IN THE 20 KTS
RANGE.

SPECIFICS FOR KSTL...SE WINDS EXPECTED TO CONTINUE OVERNIGHT WITH
VFR CONDITIONS. IS A LOW PROBABILITY THAT TSRA MAY IMPACT THE
TERMINAL CLOSE TO SUNRISE...BUT BELIEVE THESE TSRA WILL REMAIN N
OF THE TERMINAL. OTHERWISE...SLY WINDS EXPECTED TUES WITH GUSTS IN
THE 20 KTS RANGE.

TILLY
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-
     MONROE MO-MONTGOMERY MO-PIKE MO-RALLS MO-SHELBY MO.

IL...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR ADAMS IL-
     BROWN IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MONTGOMERY IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, May 27, 4:16 PM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT MON MAY 27 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
416 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION OVERNIGHT....AND SOME
OF THE STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. IN
ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAIN...AND A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR NORTHEAST AND CENTRAL MISSOURI AS
WELL AS WEST CENTRAL AND PARTS OF CENTRAL ILLINOIS. THE GREATEST
THREAT OF FLASH FLOOD PRODUCING RAINS WILL BE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDESTORMS WILL CONTINUE ON TUESDAY AND THUESDAY
NIGHT...ESPECIALLY FROM NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR NORTHEAST AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND PARTS OF CENTRAL
ILLINOIS INTO TUESDAY MORNING DUE TO THE THREAT OF HEAVY RAIN.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FROM WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE. IN ADDITION TO STRONG WINDS AND HAIL...SPOTTERS
ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER AN INCH OR ANY
FLOODING THAT THEY OBSERVE.

TRUETT

In the hours before

Special weather statement, May 28, 3:32 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 AM CDT TUE MAY 28 2013

MOZ034-042-280915-
AUDRAIN MO-MONROE MO-
332 AM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUDRAIN AND MONROE
COUNTIES UNTIL 415 AM CDT...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODLAWN TO
ARMSTRONG...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PARIS...
  MONROE CITY...
  SANTA FE...
  WOODLAWN...
  MADISON...
  GRANVILLE...

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:28 PM CDTRiver Flood WarningLSXLincoln43 hr
May 27, 9:48 PM CDTRiver Flood WarningLSXLincoln23 days
May 27, 10:29 PM CDTRiver Flood WarningLSXSaint Charles26 days
May 27, 10:29 PM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis19 days
May 27, 10:29 PM CDTRiver Flood WarningLSXPerry, Sainte Genevieve43 days
May 28, 2:48 AM CDTSevere Thunderstorm WarningLSXKnox42 min
May 28, 3:07 AM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby38 min
May 28, 2:51 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Knox, Lewis, Lincoln and 6 more13 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.